6 doctors weighed in:
Can taking adderral to treat ADHD cause worsening adhd?
6 doctors weighed in

Dr. Carla Enriquez
Pediatrics
2 doctors agree
In brief: Nice question part 2
Of stimulants may worsen the core symptoms of adhd.
Also, a pharmacological relationship called starling's law, may play a role. This is where increasing doses of a particular medication peaks in effectiveness at a specific point, and further increases actually decrease effectiveness.

In brief: Nice question part 2
Of stimulants may worsen the core symptoms of adhd.
Also, a pharmacological relationship called starling's law, may play a role. This is where increasing doses of a particular medication peaks in effectiveness at a specific point, and further increases actually decrease effectiveness.
Dr. Carla Enriquez
Dr. Carla Enriquez
Thank
Dr. Carla Enriquez
Pediatrics
2 doctors agree
In brief: Nice question part 1
Assuming the adhd is properly diagnosed, the question becomes how does it worsen? Is this the first dose? Are there other comorbid conditions (eg, anxiety, depression, ocd, bipolar) present but untreated? Are there medical conditions impacting brain function (eg, iron deficiency, sleep apnea, drug abuse) present but untreated? If no, then there are pharmacological situations where a lower dose.

In brief: Nice question part 1
Assuming the adhd is properly diagnosed, the question becomes how does it worsen? Is this the first dose? Are there other comorbid conditions (eg, anxiety, depression, ocd, bipolar) present but untreated? Are there medical conditions impacting brain function (eg, iron deficiency, sleep apnea, drug abuse) present but untreated? If no, then there are pharmacological situations where a lower dose.
Dr. Carla Enriquez
Dr. Carla Enriquez
Thank
Dr. William Singer
Pediatrics - Neurology
1 doctor agrees
In brief: Not ADHD
If stimulant medication does not correct the symptoms of ADHD or makes them worse, you probably do not have ADHD.
You have another disorder of attention that presents like aDHD. Speak to your prescriber for trethinking your diagnosis and discuss what can be done to help. there may be an anxiety component that is causing your symptoms.

In brief: Not ADHD
If stimulant medication does not correct the symptoms of ADHD or makes them worse, you probably do not have ADHD.
You have another disorder of attention that presents like aDHD. Speak to your prescriber for trethinking your diagnosis and discuss what can be done to help. there may be an anxiety component that is causing your symptoms.
Dr. William Singer
Dr. William Singer
Thank
Dr. Eric Anderson
Psychiatry
1 doctor agrees
In brief: ADHD Treatment
Generally speaking, no.
But if the medication (adderall) is the wrong "fit" for a person, it can cause other problems like mood swings, irritability, and anxiety which may further exacerbate the underlying adhd. These problems may outweigh any benefit of the medicine and make it appear that the adhd is worse. In such cases, trying a different adhd medicine may be advised.

In brief: ADHD Treatment
Generally speaking, no.
But if the medication (adderall) is the wrong "fit" for a person, it can cause other problems like mood swings, irritability, and anxiety which may further exacerbate the underlying adhd. These problems may outweigh any benefit of the medicine and make it appear that the adhd is worse. In such cases, trying a different adhd medicine may be advised.
Dr. Eric Anderson
Dr. Eric Anderson
Thank
Get help from a real doctor now
Dr. Jonathan Jassey
Board Certified, Pediatrics
13 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors